Topic: liver mets with encephalopathy

My Dad is on hospice at home for cc.  He is becoming increasingly paranoid, yelling & swearing about things;  My sister is with him now, I will be going at the end of the week.  His new take today was to call an ambulance and wait outside of a hospital until he gets a liver transplant.  He has a large tumor on the liver with several small ones.  Chemo did not shrink the tumor, so he would not be eligible.   He is also talking about other things that will not happen and if not agreed with he becomes agitated.  Any suggestions on how to deal with this?

Re: liver mets with encephalopathy

Sandra,

Welcome aboard, you have found the right place, as much as none of us want to be here, there is no better place to be when dealing with CC. I am so sorry that you & your family are going through this.  Unfortunately, there is no one way to deal with these things. You can only deal with them one day at a time.   It is very frustrating for everyone involved both patient & caretakers. Try talking to the hospice people & his doctors to see if there is something they can do to relieve his anger, paranoia etc.  My husband only had a few bouts of paranoia & hallucinations mostly due to meds & anxiety, so I really can't be of much help here other than to tell you that I understand how you are feeling. I am thinking of you & your family & hoping for the best for all of you. Hopefully others on the site will be able to give you some helpful suggestions. Come back as often as you need to for help & support. There are a lot of good people here.

Darla

"One Day At A Time"

All of my comments and suggestions are just my opinions and are not a substitute for professional medical advice.   You should always seek the advice of your physician or other qualified health care providers.

Re: liver mets with encephalopathy

Here are some posts on encephalopathy:

http://www.cholangiocarcinoma.org/punbb … php?id=635

http://www.cholangiocarcinoma.org/punbb … php?id=806

Patty

Re: liver mets with encephalopathy

Welcome Sandra,

   First of all, welcome to our site. We are a friendly group, and will be here for you when you need us. It sounds to me like hospice, and your Dad;s Doctors,  need to change some meds - talk to them and hopefully they can help your Dad. My experience with hospice, when my Husband needed them, was that they were wonderful - truly trying to do their best to ensure that my husband was painfree. He did hallucinate a few times, and we had to make adjustments. Good luck, and write whenever you feel like you need an ear to listen.

Joyce

Re: liver mets with encephalopathy

Hi Sandra ... Sorry to about your Dad.  I've dealt with  this personally with a friend and understand what your talking about.  About the only thing that worked for me was agree with him all the time ,but always have a side step or trip/plan of you have to do this before you go or do what he is trying to do may help calm him down.  Something like well you got to have a shave  or have a shower or get some clean clothes on. Usually they forget that thought and calm down.  You kinda have to keep agreeing but keep side tracking to doing or getting interested or talking about something else .  It's not easy Sarah, not at all.  I hate to say this  but it's like treating them like a child but in a adult manner of promising them this, but we have to take care of this , before we can do that and it won't take long.  I hope you see were I 'm coming from.  It's almost like de-esculating technique for someone with a mental illness.  usually his heart and kindness or understanding what is suggested will override his anger and rage.  Firmness and lovingness will get you further along.  Just my personal experience. Wish you the best.
God Bless,
Jeff

Take it to the Limit,One More Time! (Eagles)